Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 24, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 30, 2024, 3:31 AM CST for 16 counties in Kansas. It took effect at Dec 30, 2024, 2:00 PM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2024, 3:31 AM CST (09:31 UTC)
- In effect from
- Dec 30, 2024, 2:00 PM CST
- Expired
- Dec 30, 2024, 6:51 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2244 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
903 WWUS73 KICT 300931 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 331 AM CST Mon Dec 30 2024 KSZ032-033-047>052-302345- /O.NEW.KICT.WI.Y.0024.241230T2000Z-241231T0700Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Including the cities of Sylvan Grove, Great Bend, Russell, Lincoln, Lyons, McPherson, Sterling, Wilson, Peabody, Salina, Hillsboro, Ellsworth, and Marion 331 AM CST Mon Dec 30 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM CST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts 45 to 50 mph expected. * WHERE...Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline Counties. * WHEN...From 2 PM this afternoon to 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
2 follow-up statements
095 WWUS73 KICT 301751 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1151 AM CST Mon Dec 30 2024 KSZ067>069-082-083-091>093-310700- /O.EXA.KICT.WI.Y.0024.241230T2000Z-241231T0700Z/ Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Haysville, Harper, Newton, Arkansas City, Hutchinson, Rose Hill, Attica, Andover, Wichita, Kingman, Anthony, Winfield, Bel Aire, El Dorado, Park City, Wellington, Augusta, Derby, and Valley Center 1151 AM CST Mon Dec 30 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM CST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Butler, Cowley, Harper, Harvey, Kingman, Reno, Sedgwick, and Sumner Counties. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047>052-310700- /O.CON.KICT.WI.Y.0024.241230T2000Z-241231T0700Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Including the cities of Peabody, Wilson, Sylvan Grove, Great Bend, Salina, Marion, Russell, Lincoln, Lyons, Ellsworth, McPherson, Sterling, and Hillsboro 1151 AM CST Mon Dec 30 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Barton, Ellsworth, Lincoln, Marion, McPherson, Rice, Russell, and Saline Counties. * WHEN...Until 1 AM CST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Jakub
700 WWUS73 KICT 310051 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 651 PM CST Mon Dec 30 2024 KSZ032-033-047>052-067>069-082-083-091>093-310200- /O.CAN.KICT.WI.Y.0024.000000T0000Z-241231T0700Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Hillsboro, Kingman, Ellsworth, Hutchinson, Peabody, Great Bend, Park City, Andover, Sylvan Grove, Rose Hill, Sterling, Marion, Harper, Russell, Anthony, Valley Center, Wilson, Attica, Bel Aire, Derby, Salina, McPherson, Lyons, Haysville, Arkansas City, El Dorado, Wichita, Lincoln, Newton, Winfield, Augusta, and Wellington 651 PM CST Mon Dec 30 2024 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ McGuire
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 30, 3:22 AM CST, 9 minutes earlier. Its key messages:
- Strong northwest winds expected over central KS late this afternoon into the evening hours.
- Cold front will bring cooler temperatures starting Tuesday and continuing through the work week.
- Storm system looks to move through the Plains for the weekend and may bring some winter impacts.
Area forecast discussion, Dec 30, 3:22 AM CST, 9 minutes before
Area Forecast Discussion National Weather Service Wichita KS 322 AM CST Mon Dec 30 2024 .KEY MESSAGES... - Strong northwest winds expected over central KS late this afternoon into the evening hours. - Cold front will bring cooler temperatures starting Tuesday and continuing through the work week. - Storm system looks to move through the Plains for the weekend and may bring some winter impacts. && .DISCUSSION... Issued at 322 AM CST Mon Dec 30 2024 Currently have a shortwave trough stretching from the Eastern Great Lakes region into the Central Appalachians. Meanwhile, additional upper energy is moving into the Central Rockies and about to move out across the High Plains. Surface low continues to deepen along the KS/CO border with high pressure through the Mississippi Valley. Went ahead and inserted some fog for areas generally along and southeast of the KS Turnpike after 12z as satellite trends and obs show an area of 50 degree dewpoints working north across central/eastern OK with some fog accompanying the higher dewpoints. Fog is expected to quickly lift north this morning but should impact parts of the forecast area this morning. Progressive upper impulse will continue tracking east and will be moving-out across KS this afternoon. At the same time, surface low will track into South Central KS this afternoon and into Northern MO by early this evening. Northeast KS will have the best chance to see some light rain today in the wrap around region of this system, with some of this possibly affecting the northeast fringes of our forecast area. However, the bigger impact from this system will be strong northwest winds over central KS. Wind speeds will ramp-up around 20z and will maintain even after 00z as all models show decent mixing remaining in place even after dark. In fact, there is a good chance our strongest winds will occur in the 03-06z time frame. So ran with a wind advisory to account for this with sustained speeds likely 30-35 mph with gusts 45 to 50 mph. Upper impulse will continue to quickly track east, and by Tue morning, will be moving into the Ohio Valley. Confidence remains high in cooler temps for both Tue and Wed with highs generally in the 40s. We will remain in northwest flow aloft to finish out the work week with a fast moving piece of energy tracking from the Northern Rockies on Thu and into the Upper Mississippi Valley by Thu evening. This feature will provide another shot of cooler air to spill south into the area, keeping normal or slightly below normal temps in place. While medium range models differ on the placement and specific timing of a shortwave to move out across the Plains this weekend, both the GFS and ECMWF do show a wave impacting the region with the potential for some winter impacts. This will be something to keep an eye on as the work week progresses. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 1113 PM CST Sun Dec 29 2024 The main event the next 24 hours is a cold front moving through the area Monday morning west to east from 13-17Z. This remains consistent with previous forecasts. Ahead of the front is the possibility of cloud bases from 700-1200 feet. This is possible mainly east of highway 14. This should be short lived and clear out once the front moves through. Winds will be northwesterly behind the front and will increase significantly on Monday during the day. The winds remain through Monday night and gradually decrease Tuesday. Winds of 25G35kts should be expected west of I-135. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...RBL AVIATION...KRC
Hazardous weather outlook, Dec 29, 4:10 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 410 PM CST Sun Dec 29 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 410 PM CST Sun Dec 29 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gusty winds and dry conditions briefly elevate grassland fire danger to very high in north central Kansas Monday afternoon. There is a chance for a mix of rain and snow late Saturday. Stay tuned as there is decent uncertainty in the precipitation chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.